Kansas, 2018

Hail and Damaging Winds in Kansas, August 3, 2018

August 3, 2018 · NWS GLD · 6 events in 3 counties and zones

On August 3rd, 2018, a severe thunderstorm behind a cold front tracked east northeast into Cheyenne county, Kansas. Hail was reported ranging from dime to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On August 3rd, 2018, a severe thunderstorm behind a cold front tracked east northeast into Cheyenne county, Kansas. Hail was reported ranging from dime to quarter size. The storm continued moving east-northeast. In east Cheyenne county, KS, a thunderstorm wind gust of 64 MPH was reported. |A second severe thunderstorm popped up south of Goodland, KS ahead of the cold front tracking northeast. In Goodland, hail ranging from a quarter to golf ball size was reported. A line of thunderstorms moving northeast built ahead and along the cold front. Measured thunderstorm wind gusts up to 90 MPH were reported. In Sharon Springs, KS, thunderstorm wind gusts were estimated at 100 MPH due to trees uprooted and large trees and power poles snapped. Damage to a covered patio and fence were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 2:15 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 3, 2:15 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
215 PM MDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 200 PM MDT Fri Aug 3 2018

Main concern is thunderstorms bringing heavy rainfall and severe
weather to the area. Surface trough is over the central portion of
our Colorado counties at this time. Satellite showing a strong
shortwave trough moving into central/eastern Colorado at this
time. Also models indicating that a right rear quadrant of jet
will move across at the same. Favorable lapse rates are also in
place.

Precipitable water values are 1.5 to 2.0. A persistent area of
showery precipitation has been ongoing over northeast Colorado
with additional convection coming off the front. Models in good
agreement in bringing a swatch of moderate to heavy rainfall
across the area into this evening with lingering precipitation
after midnight. So felt confident in putting high pops across the
area.

Based on the lapse rates and high Dcape, believe the main severe
threat will be damaging winds. Severe hail will also be possible
with decent shear in place due to good directional turning with
height. So we could get large hail or a lot of small hail
considering the profile.

Temperatures look similar to what we have been experiencing. High
temperatures on Saturday may be a tad warmer than what I have in
there. However, am a little concerned at lingering cloud cover.

.LONG TERM...(Saturday night through Friday)
Issued at 120 PM MDT Fri Aug 3 2018

This weekend a longwave upper-level trough will progress eastward
over southern Canada while upper-level ridging persists over the
southern United States. These features will work together to produce
relatively strong upper-level flow over the Central High Plains
through Tuesday. With generally strong west-northwest upper-level
flow, many shortwave troughs are possible to develop and lead to
potential showers and thunderstorms in the Tri-State region this
weekend and early next week. Persistent northwest flow aloft as the
longwave trough digs into the Midwest and New England will keep
showers and thunderstorms a possibility through at least Wednesday,
with the timing being typical afternoon/evening convection. With
weak synoptic forcing, the timing and location of these storms will
be driven mostly by local remnant boundaries, prior thunderstorms'
outflow boundaries, and differential heating, all things which are
difficult to predict this far in advance. Late afternoon to evening
PoPs will generally be about 20-40% across the Tri-State Region for
Monday through Wednesday.

By Thursday of next week, the strengthening ridging over the
southwest United States will grow northward and create more
northerly upper-level flow over the Central High Plains. This flow
pattern should be less conducive to the production of showers and
thunderstorms Thursday and Friday. Friday in particular looks like
it should remain dry across the Central High Plains.

Temperatures will be in the low to mid 90s for highs and mid 60s
for lows until Monday when a weak cold front associated with a
passing shortwave trough will bring highs down into the upper 80s
and lows in the low 60s for much of the area for the rest of the
forecast period. This passing cold front could provide some extra
surface-based forcing for ascent Sunday evening and into the
overnight hours as it progresses from west to east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM MDT Fri Aug 3 2018

For Kgld, southerly winds near 17 with gusts to around 26 knots is
expected through late this afternoon. Beginning roughly around
23z, thunderstorms are expected to be or affecting the site
through late evening. These storms could cause mvfr conditions and
variable wind gusts to 45 knot. From late evening through the
remainder of the period conditions will be vfr with west to
southwest winds near 7 knots.

For Kmck, south winds near 16 knots with gust to around 24 knots
are expected through late afternoon. From late this afternoon
through the evening hours a cluster of thunderstorms is expect to
affect the site mvfr conditions and variable wind gusts expected.
After that vfr conditions and southwest winds near 9 knots are
expected through the rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...PATTON
AVIATION...BULLER
Hazardous weather outlook, Aug 3, 10:30 AM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Fri Aug 3 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1030 AM MDT Fri Aug 3 2018 /1130 AM CDT Fri Aug 3 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Marginal Risk for strong to severe storms this afternoon
and evening across much of the Tri State region. Threats include
large hail and damaging winds...as well as localized heavy rainfall
that could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Strong to severe storms are also possible on Saturday afternoon and
evening for areas along and north of Highway 36. There is also a
threat for strong to severe storms over northwest portions of the
tri state region on Sunday afternoon and evening. There is a
Marginal threat of localized heavy rainfall leading to flash
flooding as well as large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 PM MDT(3 PM CDT).

In the hours before

Special weather statement, Aug 3, 2:51 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT FRI AUG 3 2018

COZ090-032115-
Yuma County CO-
251 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
315 PM MDT...

At 251 PM MDT, Doppler radar was tracking an isolated strong
thunderstorm 12 miles northwest of Bonny Reservoir, moving east at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Idalia.

This includes Highway 385 between mile markers 212 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3961 10240 3962 10246 3971 10250 3975 10248
      3979 10244 3987 10220 3964 10211 3961 10234
TIME...MOT...LOC 2051Z 253DEG 12KT 3970 10238

Vincent
Special weather statement, Aug 3, 3:21 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT FRI AUG 3 2018

COZ090-KSZ001-NEZ079-032145-
Yuma County CO-Cheyenne KS-Dundy NE-
321 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
345 PM MDT/445 PM CDT/...

At 321 PM MDT/421 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Haigler, or 12 miles southeast of
Wray, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Haigler, Laird and Beecher Island.

LAT...LON 3983 10211 3985 10215 3994 10222 4000 10222
      4007 10212 4017 10197 4009 10189 3993 10176
      3989 10186 3983 10202
TIME...MOT...LOC 2121Z 250DEG 15KT 3994 10208

Vincent
Special weather statement, Aug 3, 3:25 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
425 PM CDT FRI AUG 3 2018

KSZ001-032200-
Cheyenne KS-
425 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bonny Reservoir. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3984 10178 3980 10173 3969 10171 3960 10182
      3957 10191 3957 10205 3983 10205 3983 10202
      3988 10189
TIME...MOT...LOC 2124Z 236DEG 4KT 3969 10201

Vincent
Special weather statement, Aug 3, 3:31 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT FRI AUG 3 2018

COZ090-091-KSZ001-013-032215-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
331 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 415 PM MDT/515 PM CDT/...

At 331 PM MDT/431 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Bonny Reservoir, moving east at 15
mph.

Dime size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3946 10212 3948 10216 3956 10221 3960 10220
      3963 10216 3970 10201 3976 10187 3973 10183
      3957 10174 3954 10176 3948 10189 3946 10204
TIME...MOT...LOC 2131Z 252DEG 13KT 3955 10210

Vincent
Local storm report, Aug 3, 3:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 NNE IDALIA            39.73N 102.29W
08/03/2018  E1.50 INCH       YUMA               CO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR. REPORT OF
            QUARTERS TO A FEW PING PONG BALL SIZE HAIL.

&&

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
August 3, 3:45 PM CST
Where
Cheyenne County, 9.45 mi W of St Francis
Measured
0.75 in hail
Reported by
Social Media
Coordinates
39.772, -101.978

Hail, Cheyenne

When
August 3, 4:00 PM CST
Where
Cheyenne County, 15.76 mi SW of St Francis Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.591, -102.012

Thunderstorm Wind, Cheyenne

When
August 3, 4:31 PM CST
Where
Cheyenne County, 8.49 mi N of Bird City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.872, -101.547

Hail, Sherman

When
August 3, 4:00 PM MST
Where
Sherman County, 3.49 mi ESE of Goodland
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.330, -101.660

Thunderstorm Wind, Wallace

When
August 3, 4:54 PM MST to 5:00 PM MST
Where
Wallace County, 3.1 mi WNW of Sharon Spgs
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
38.903, -101.780

A wind gust of 76 MPH was recorded at 5:59PM MDT peaking at 90 MPH at the Sharon Springs Airport at 5:54PM MDT.

Thunderstorm Wind, Wallace

When
August 3, 5:00 PM MST
Where
Wallace County, 1.75 mi NW of Sharon Spgs
Measured
87 kt (100 mph) estimated gust
Property damage
$14,000
Reported by
Public
Coordinates
38.900, -101.750

Public sent pictures of a tree uprooted and down in a yard onto the road. Large trees and power poles snapped in Sharon Springs, as well as damage to a covered patio and fence. Structural material torn off building and blown against a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778178, 778179, 778180, 778181, 778182, 778183.